Vanc + Zosyn and acute kidney injury

    NextPrevious

    Vanc + Zosyn and acute kidney injury

    Vancomycin and Piperacillin-tazobactam (Zosyn) are two widely used broad spectrum antibiotics most ED providers use severe infections and especially undifferentiated sepsis. These antibiotics together synergistically fight off  MRSA, Pseudomonas, and other dangerous gram negative and gram positive infections for our sick patients.  Often times we use Vanc and Zosyn without considering other antibiotic therapy options because maybe we are familiar with it and we know it works. We don’t always consider the side effects that could be associated with using these antibiotics so frequently. Could we be putting our patients’ kidneys in harms way? Possibly….

    It’s actually been well studied that the combination of Vancomycin plus Zosyn (VPT) is associated with increased risk of acute kidney injury compared to either drug as monotherapy or other vancomycin/β-lactam combos. In a recent prospective, multicenter observational study in 2018 the incidence of nephrotoxicity in patients receiving IV vancomycin in combination with cefepime, meropenem, or piperacillin/tazobactam was compared. The study involved 242 patients. It was concluded that the combination of Vanc and Zosyn together increased the incidence of AKI in patients significantly more than those treated with Vanc, Meropenem, and Cefepime.

    • Incidence of AKI with Vanc +Zosyn: 29.8%
    • Incidence of AKI with Vanc, Meropenem, or Cefepime monotherapy: 8.8%

    Bottom Line:  Patients receiving vancomycin and zosyn were 6.7 times more likely to develop acute kidney injury compared with other broad spectrum antibiotic combinations. We should consider other antibiotic alternatives if possible instead of always grabbing the Vanc/Zosyn duo.

    Shout out to the deeply missed Jeff Nusbaum in Pittsburgh for the Pearl inspiration =)

    References:

    1.) 2010Vancomycin-associated nephrotoxicity: grave concern or death by character assassination? Am J Med 123:182.e1–182.e7.doi:10.1016/j.amjmed.2009.05.031

    2.) Are Patients Receiving the Combination of Vancomycin and Piperacillin-Tazobactam at Higher Risk for Acute Renal Injury?  Ann Emerg Med. 2018 Oct;72(4):467-469. doi: 10.1016/j.annemergmed.2018.06.004. Epub 2018 Jul 27

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious